Use of ACE inhibitors to treat high blood pressure can sometimes cause swelling (angioedema) episodes, but the prevalence of this potentially life-threatening side effect is not well-known because it is rarely reported, a Danish study into a “drug reaction” database found.
ACE-inhibitors, or angiotensin-converting enzyme inhibitors, are routinely prescribed to treat hypertension and other conditions. More than 40 million people worldwide are currently estimated to be using ACE inhibitors, and those numbers are rising.
Establishing the prevalence and risk factors for adverse reactions associated with this treatment is of considerable importance, as even a low incident reaction could affect several thousands of people.
By law, Danish physicians must report all adverse drug reactions for treatments on the market for less than two years to the Danish Adverse Drug Reaction Database (DKMA). After that time, only adverse drug reactions that are considered either serious or unexpected should be reported.
Researchers examined the report rate of angioedema episodes associated with ACE inhibitor treatment in 176 adults diagnosed with ACE inhibitor-induced angioedema.
PREDICTION-ADR aims to discover genetic factors that predispose patients to adverse drug reactions, including ACE inhibitor-induced angioedema.
Researchers found that only two of these 176 people (1.1%) had adverse drug reaction reports filed with the DKMA.
People with ACE-inhibitor induced angioedema are advised to immediately stop taking the medication, but might not do so in a timely manner because the under-reporting of angioedema as a serious side effect.
The low reporting rate of this side effect can also result in an overestimation of ACE-inhibitor safety.
Across the entire DKMA, the study found a total of 417 reported cases of ACE-inhibitor induced angioedema, which were associated with eight different ACE-inhibitor drugs. Of these, enalapril was linked to the most cases (54.7%), followed by ramipril (15.4%), and lisinopril (14.2%).
These reports mainly came from general practitioners or physicians with unknown workplaces (58%), followed by primary physicians (35%), patients and relatives (5%), and other healthcare professionals.
As the researchers uncovered a very low report rate from patients in their study, it is possible that the 417 total cases is just a small proportion of the actual number of patients who had at least one episode of ACE-inhibitor induced angioedema.
Reasons for the low report rate are varied. In another study, researchers found a number of reasons for the under-reporting of adverse drug reactions, including medical specialty, diffidence, lethargy (including lack of interest or time to report), indifference, insecurity as to whether the drug caused the reaction, and complacency.
In angioedema specifically, a swelling episode often does not occur for years after starting an ACE-inhibitor, and it can have other causes (including food allergies and infections), both of which complicate a physician’s ability to properly report this adverse drug reaction.
“This study has found ACEi-AE to be severely underreported in Denmark. Only 1.1% of ACEi-AE cases in our validated study populations were reported to the DKMA, which limits data quality with regards to prevalence and associated factors,” the researchers concluded.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?